Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (21)

1 - 20 of 21 WebM&M Case Studies
Jennifer Morris and Marie Bismark, MD| September 1, 2016
Assuming its dosing was similar to morphine, a physician ordered 4 mg of IV hydromorphone for a hospitalized woman with pain from acute pancreatitis. As 1 mg of IV hydromorphone is equivalent to 4 mg of morphine, this represented a large overdose. The patient was soon found unresponsive and apneic—requiring ICU admission, a naloxone infusion overnight, and intubation. While investigating the error, the hospital found other complaints against that particular physician.
Annie Yang, PharmD, and Lewis Nelson, MD| September 1, 2016
Admitted for knee surgery, a man was given his medications at 10 PM, including oral dofetilide (an antiarrhythmic agent with a strict 12-hour dosing interval). In the electronic health record, "q12 hour" drugs are scheduled for 6 AM and 6 PM by default. Because the patient was scheduled to leave for the operating room before 6 AM, the nurse gave the dose at 4 AM. Preoperative ECG revealed he had severe QTc prolongation (putting him at risk for a fatal arrhythmia), and surgery was canceled.
Rita Redberg, MD, MSc| December 1, 2011
A patient with Guillain-Barré syndrome received more than the recommended number of plasmapheresis treatments. When the ordering physicians were asked why so many treatments were given, they both responded that the patient was improving so they felt that more treatments would help him recover even more.
Thomas H. Gallagher, MD| May 1, 2011
Transferred to a tertiary hospital, a child with severe swelling of the brain is found to have venous sinus thromboses and little chance of survival. Further review revealed that the referring hospital had missed subtle signs of cerebral edema on the initial CT scan days earlier, raising the question of whether to disclose the errors of other facilities or caregivers.
Richard Rothman, MD, PhD; Sahael Stapleton, MD| May 1, 2011
An emergency department worker develops chicken pox following an exposure during one of his shifts.
Nancy Spector, PhD, RN | March 1, 2011
While caring for a complex patient in the surgical intensive care unit, a nurse incorrectly set up the continuous renal replacement therapy (CRRT) machine, raising questions about how new nurses should be trained in high-risk procedures.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Susan Barbour, RN, MS, FNP| December 1, 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
Caprice C. Greenberg, MD, MPH| October 1, 2010
Following an appendectomy, an elderly man continued to have right lower quadrant pain. Reviewing the specimen removed during the surgery, the pathologist found no appendiceal tissue. The patient was emergently taken back to the OR, and the appendix was located and removed.
Bruce D. Adams, MD| October 1, 2007
A code blue is called on an elderly man with a history of coronary artery disease, hypertension, and schizophrenia hospitalized on the inpatient psychiatry service. Housestaff covering the code team did not know where the service was located, and when the team arrived, they found their equipment to be incompatible with the leads on the patient.
D. John Doyle, MD, PhD | August 21, 2005
Following surgery, a woman receives morphine via a patient-controlled analgesia (PCA) pump. A few hours after arriving on the floor, she is found barely breathing.
Allan Krumholz, MD| December 1, 2004
At a new patient visit, a man with seizure disorder requests a 'handicapped' license plate due to difficulty walking long distances. To his surprise, the physician explains that he needs to report his seizures to the DMV.
Darrell Campbell, Jr., MD| June 1, 2004
Despite persuasion from a surgical resident that her mother's life was in danger, a patient's daughter refuses consent for surgery on her mother. This was wise, since the procedure was intended for a different patient with the same unusual surname.
Bryan A. Liang, MD, PhD, JD| May 1, 2004
Understanding that she may lose her life without it, a woman severely injured in a collision rejects a blood transfusion for religious reasons. However, her parents persuade the physicians otherwise, and the woman lives.
Stephen G. Pauker, MD; Susan P. Pauker, MD| May 1, 2004
Owing to privacy concerns, a nurse draws the drapes on a 3-year-old child in recovery following surgery, and unfortunately does not realize the child is in distress until loud inspiratory stridor is heard.
Albert W. Wu, MD, MPH; Peter J. Pronovost, MD, PhD| January 1, 2004
A patient receiving end-of-life care, whose code status was DNR, encounters a potentially life-threatening medication error.
Marilyn Sue Bogner, PhD| July 1, 2003
Following hysterectomy, a PCA pump is mistakenly continued in a woman suffering an adverse reaction to morphine, noticed only when her respiratory status set off an alarm.
Eran Kozer, MD| June 1, 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.